A 4-year-old female came to clinic because of a rash for 24 hours. The pruritic rash began the evening before with a few red spots on her trunk. She had slept well, but this morning they were spreading and enlarging in size on her trunk, neck and extremities and did not seem to come and go. She also had a fever and her mother thought that she wasn’t moving as well and seemed to be sore. The patient had been started on cefaclor 9 days earlier for an ear infection and upper respiratory tract infection symptoms. She had previously taken penicillins and cephalosporin antibiotics without any problems. Her mother denied any new soaps/lotions/detergents, exposure to streptococcus, lice, scabies, pets or any travel. Her mother denied any difficulties breathing or eating, abnormal movements or mentation and she was urinating and stooling normally. The past medical history showed a relatively well child who had minor infections.
The pertinent physical exam showed a mildly ill child who was itching the rash. Her vital signs were normal except for a temperature of 100.9°F. Her growth parameters were 10-25%. HEENT showed no conjunctivitis, mild rhinorrhea, and right serous otitis media. Oral mucosa was normal. Her lungs were clear and she had a normal heart and abdomen examination. Her extremities showed swelling and mild warmth without erythema of both elbows and knees. She had decreased range of motion in those joints because of pain and also of her right ankle but there was no obvious swelling of the ankle. Her skin examination showed mainly macules that were 0.5-2 cm in size that were distributed mainly on her trunk and the proximal parts of her upper and lower extremities. It also extended up to her hairline on the back of her neck. Her palms and soles were spared. The many lesions were coalesced and they had a dusky/purplish color but blanched. None were pustular or vesicular. There were no petechiae and she had some regular bruising on her shins that was distinctly different than the rash.
The pediatrician considered the diagnoses of a general viral exantham, streptococcal skin rash and/or rheumatic fever, Henoch-Schonlein purpura, and a drug reaction such as urticaria multiforme, and serum sickness like reaction (SSLR). The first 3 seemed unlikely given the history and the patient also did not meet criteria for Kawasaki Disease and did not appear to have a sepsis-like presentation of meningococcemia. It was felt that this was most likely a drug reaction with SSLR being the most likely cause especially as the patient was taking cefaclor. The pediatrician discussed the patient by telephone with an infectious disease expert who agreed that it sounded most like SSLR. The laboratory evaluation showed a normal complete blood count, rapid strep testing was negative, and compliments and anti-streptolysin O titres were negative. Her erythrocyte sedimentation rate was 21 mm/hr (normal < 20) and C-reactive protein was 5.5 (upper limit of normal). The patient’s clinical course had her stopping the medication, using antihistamines for pruritis, acetaminophen for fever and starting her on prednisone for the SSLR to be tapered over the next 10 days. At 2 day follow up her arthritis and fever had resolved as had some of the rash. At phone followup 1 week later the patient had complete resolution of her symptoms.
Drug reactions unfortunately are common in children and adults. These reactions have different but often overlapping appearances. Viral exanthams also often cloud the picture as these rashes can be because of the drug, the virus or both.
Patients with urticaria multiforme present with an acute rash that appears as urticaria plaques that have a hemorrhagic or dusky discoloration. It occurs 1-3 days after viral symptoms (including cough, rhinorrhea, diarrhea) and may also present with fever.
Morbilliform drug eruptions one of the most common drug reactions in children and usually occur 7-14 days after the onset of the medication, often amoxicillin. The rash is small, pink or red macules and papules that are diffuse and may coalesce. The rash can get worse with viral syndrome and can be mistaken for a viral exanthams, allergic exanthams or contact dermatitis. The rash usually improves in a few days.
Fixed drug eruptions occur 7-14 days after exposure to a drug including sulfa, acetaminophen, and common antihistamines. The rash may come and go but is in the same “fixed” spot usually as opposed to true urticaria which comes and go. The rash is erythematous patches or plaques that are round or oval with a central purple or dusky discoloration. They can last for weeks and may leave temporary hypo- or hyperpigmentation.
Acute generalized exanthematous pustulosis occurs 1-14 days after drug exposure with pruritis and tiny sterile non-follicular pustules. Fever may also occur. The pustules are sterile and not follicular. It occurs more often in adults but can occur with children. It usually resolves in 1-2 weeks after stopping the medication, often antibiotics, or resolution of a viral illness.
True serum sickness is a type III hypersensitivity reaction to medications that results in circulating immune complexes that cause complement activation, which then leads to systemic inflammation and immune complex deposition within tissues particularly in the kidneys. Historically the reaction was caused by horse or rabbit antiserum.
Serum-sickness like reaction (SSLR) is similar to true serum sickness but is clinically distinct. The cause is unknown but it is hypothesized that medication metabolites may have a direct effect on tissues. SSLR does not cause circulating or deposition of immune complexes. SSLR is known to be caused by many medications particularly cefaclor but also cefuroxime, bupropion, griseofulvin and minocycline. It typically occurs 7-21 days after exposure.
SSLR has a rash, fever and at least arthritis without evidence of systemic or cutaneous vasculitis. The rash of SSLR is urticarial or morbilliform with annular plaques or patches with a central dusky or purple discoloration. Arthralgia can occur alone or arthritis with mild or significant edema of the joints can be seen. Lymphadenopathy can also be a component of SSLR.
SSLR treatment is stopping the medication and oral antihistamines for pruritis and antipyretics for fever. Oral corticosteroids are used for severe cases particularly those with arthralgias and/or edema. Improvement after stopping the medication is usually seen within a few days to week but may take longer.
Questions for Further Discussion
1. What is the difference between the drug reactions above and drug hypersensitivity reactions?
2. What are criteria for labeling a patient as drug sensitive or drug allergic?
- Disease: Serum Sickness Like Reaction | Drug Reactions
- Symptom/Presentation: Edema | Fever and Fever of Unknown Origin | Erythematous Maculopapular Lesions | Limp | Extremity Problems
- Specialty: Immunology | Infectious Diseases | Pharmacology / Toxicology
- Age: Preschooler
To Learn More
To view pediatric review articles on this topic from the past year check PubMed.
Evidence-based medicine information on this topic can be found at SearchingPediatrics.com, the National Guideline Clearinghouse and the Cochrane Database of Systematic Reviews.
Information prescriptions for patients can be found at MedlinePlus for this topic: Drug Reactions
To view current news articles on this topic check Google News.
To view images related to this topic check Google Images.
To view videos related to this topic check YouTube Videos.
Newell BD, Horii KA. Cutaneous drug reactions in children. Pediatr Ann. 2010 Oct;39(10):618-25.
Tolpinrud WL, Bunick CG, King BA. Serum sickness-like reaction: histopathology and case report. J Am Acad Dermatol. 2011 Sep;65(3):e83-5.
Mathur AN, Mathes EF. Urticaria mimickers in children. Dermatol Ther. 2013 Nov-Dec;26(6):467-75.
Donna M. D’Alessandro, MD
Professor of Pediatrics, University of Iowa Children’s Hospital